Tornado, Rankin
- When
- October 13, 7:39 AM CST to 7:40 AM CST
- Where
- Rankin County, Florence
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.150, -90.133
A spotter sighted a brief, weak tornado in an open field.
20 thunderstorm wind, 11 tornado, 9 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 13, 3:06 AM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 AM CDT SAT OCT 13 2001 MODELS IN GENERAL AGREEMENT ON SYNOPTIC FEATURES ALTHOUGH DIFFERENCES IN TIMING REMAIN. UPPER LOW TO DIG INTO ERN TX TODAY AS 100+ KT UPPER JET MAX LIFTS NWD JUST W OF MS RIVER. MODELS INDICATE SLIGHT NEGATIVE TILT TO UPPER TROUGH THIS AFTERNOON. LOW LEVEL DYNAMICS INCREASE WITH 850 MB JET MAX INTO WRN ZONES THIS MORNING. 850 MB WIND SPEEDS FORECAST 40-50 KT RANGE WRN AREAS THIS MORNING...SPREADING ACROSS REST OF FORECAST AREA BY 18Z TODAY. AS UPPER LOW DIGS OVER ERN TX...UPPER FLOW NEARLY PARALLEL WITH COLD FRONT. THIS TO INCREASE THREAT OF TRAINING ECHOES THIS AFTERNOON. PRECIPITABLE WATER VALUES FORECAST FROM 1.5 TO 2+ INCHES TODAY LOOK SUFFICIENT FOR POSSIBILITY OF FLOODING PROBLEMS IF TRAINING CELLS OCCUR. WILL ISSUE FLOOD WATCH FOR WRN ZONES FOR TODAY. WILL NOT INCLUDE ERN ZONES AT THIS TIME SINCE UPPER SYSTEM TO ACCELERATE LATER TODAY...REDUCING THE CHANCE OF TRAINING CELLS ERN AREAS. NCEP RAIN ESTIMATES OF 1-2 INCHES WRN ZONES THROUGH 18Z TODAY LOOK A BIT OVERDONE BUT GENERAL TOTALS FROM 1-2 INCHES 18Z THROUGH 00Z SUNDAY WRN ZONES LOOK UNDERDONE. EXPECT AVERAGES FROM 1/2 TO 1 INCH THROUGH MIDDAY WEST THEN 2-3 INCHES W AND CENTRAL AREAS BY 00Z SUNDAY...WITH LOCALLY HIGHER AMOUNTS. UPPER TROUGH MOVING NEAR MS RIVER AROUND MIDNIGHT. MODELS AGREE THAT SIGNIFICANT UPPER DIVERGENCE TO CONTINUE NRN HALF OF FORECAST AREA THROUGH 06Z SUNDAY...ENDING BY 12Z SUNDAY MORNING. 850 MB FLOW VEERING TO THE W OVER WRN ZONES BY MIDNIGHT...SHIFTING W/NW ALL ZONES BY 12Z SUNDAY. COLD 500 MB TEMP TROUGH PIVOTING FROM NE LA INTO W CENTRAL AND NW MS TONIGHT...MOVING N OF THE AREA EARLY SUNDAY MORNING. AIR MASS REMAINING UNSTABLE EARLY TONIGHT SO WILL KEEP HIGHS POPS INTO SECOND PERIOD. AIR MASS DRYING RAPIDLY BEHIND COLD FRONT...REMAINING DRY THROUGH FRIDAY. .PRELIM NUMBERS... JAN 078/062/075/048 +9-0 MEI 079/067/075/048 ++10 .JAN... MS...FLOOD WATCH WRN MS FOR TODAY LA...FLOOD NE LA WATCH FOR TODAY AR...FLOOD SE AR WATCH FOR TODAY
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 706 AM CDT SAT OCT 13 2001 ...THUNDERSTORMS... THUNDERSTORMS WILL BE WIDESPREAD OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI THROUGH THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL BE SEVERE AND MAY PRODUCE LARGE HAIL AND DAMAGING WIND. STRONG LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO PULL MOISTURE INTO THE REGION AHEAD OF A STRONG UPPER LEVEL LOW AND ASSOCIATED COLD FRONT THAT WILL APPROACH THE REGION TODAY. ABUNDANT MOISTURE AND INCREASED INSTABILITY WILL LEAD TO ORGANIZED THUNDERSTORMS THIS MORNING AND CONTINUE THROUGHOUT THE DAY. THE STRONGEST STORMS WILL DEVELOP WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO DURING THE MORNING AND AFTERNOON...SPREADING TO EAST MISSISSIPPI BY EARLY AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS TO 70 MPH AND HAIL TO ONE INCH. STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. THUNDERSTORM ACTIVITY WILL DIMINISH OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI BY EARLY EVENING AS THE COLD FRONT REACHES THE MISSISSIPPI RIVER. THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE ACROSS EAST MISSISSIPPI LATER TONIGHT AS THE SYSTEM LIFTS OUT OF THE REGION. ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT. ...FLOODING... FLOODING IS POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO TODAY. AN APPROACHING WEATHER SYSTEM WILL STALL AS IT MOVES INTO EAST TEXAS EARLY TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI. AREAS WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO MAY BEGIN TO SEE THUNDERSTORMS MOVE REPEATEDLY ACROSS THEIR AREA...RESULTING IN THE THREAT OF FLOODING THROUGH THE AFTERNOON. AREAS EAST OF THE LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO WILL ALSO SEE INCREASING SHOWERS AND THUNDERSTORMS EARLY TODAY...WITH PERIODS OF HEAVY RAINFALL. THE STORM SYSTEM WILL BEGIN TO SPEED UP AS IT CROSSES INTO EAST MISSISSIPPI THIS AFTERNOON AND THE THREAT OF FLOODING WILL BE LESS. HOWEVER...WATER MAY BEGIN TO POND ON ROADWAYS AND IN LOW LYING AREAS. RAINFALL WILL DIMINISH FROM THE WEST DURING THE EARLY EVENING AS THE COLD FRONT CROSSES THE MISSISSIPPI RIVER. ...NON PRECIPITATION... SOUTH WIND FROM 15 TO 25 MPH CAN BE EXPECTED OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI TODAY. CAUTION IS ADVISED ON AREA LAKES. A STRONG COLD FRONT WILL MOVE ACROSS TEXAS THIS MORNING AND WILL MOVE NEAR THE MISSISSIPPI RIVER DURING THE LATE AFTERNOON. THE STRONG SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE FRONT WILL PRODUCE GUSTY SOUTH WIND DURING THE MORNING AND AFTERNOON. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AND WATERWAYS. DRIVERS OF CAMPERS...VANS AND OTHER HIGH PROFILE VEHICLES SHOULD ALSO USE CAUTION WHEN ON THE ROAD TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
20 thunderstorm wind, 11 tornado, 9 flash flood, 1 hail. Local standard time, as filed.
A spotter sighted a brief, weak tornado in an open field.
A spotter reported a brief touchdown of a weak tornado. Several carport awnings sustained damage. Some sheet metal roofing from sheds was blown off, and one tree landed on a home.
Several trees and power lines were blown down in and near town. A few trees landed on homes and caused some roof damage.
A few trees were blown down on and along Highway 28 near Fayette and in between Lorman and Rodney.
The sheriff's office reported a brief tornado that touched down on an open field.
A tornado briefly touched down. A few mobile homes were heavily damaged and shifted off their foundations. Also, around twenty-five trees were blown down. A few power lines were also blown down.
A shed was blown down near town along with a number of trees and power lines .
A few trees were blown down in town.
Several trees were blown down by the storm.
A couple of trees and several large limbs were reported down across the city.
Several trees were blown down as a weak tornado briefly touched down.
A roof was blown off of a barn. Also, several trees were blown down.
Several trees were blown down.
Several trees were blown down in town.
Four trees were blown down near County Road 337.
Several trees were reported blown down across the county.
Six trees were blown down throughout the county.
Several trees were blown down along the brief path of a tornado.
Several creeks rose out of their banks and covered roads across portions of the county.
Two large trees were blown down and blocked a road in town.
Several trees and powerlines were blown down in the city.
Emergency manager reported a peak wind gust of 60 mph in the community of Stringer.
A brief tornado touchdown occurred in an open field.
A number of trees were reported blown down, mainly in the western and northern portions of the county.
Two trees were blown down in town.
A weak tornado briefly touched down. The roof was blown off a house. Several trees and powerlines were also blown down.
A few trees were blown down in the community.
A weak tornado touched down briefly near town and knocked down a few trees.
A large tree was blown down onto a home.
A few trees were blown down in town.
Creeks and streams overflowed their banks in portions of the county, which flooded streets in low-lying areas and filled drainage ditches to capacity.
Creeks and streams overflowed and flooded a few streets in low-lying areas.
Numerous creeks and streams overflowed their banks across the county, flooding a few roads in low-lying areas.
Several trees and powerlines were blown down in the Tanglewood area, as a weak tornado briefly touched down.
Significant flooding occurred across the city of Laurel. A few streets were reported under water.
A tornado briefly touched down. Four mobile homes were reportedly demolished with a fifth one nearby untouched.
Significant street flooding was reported across the county with a few roads closed.
A few roads flooded, especially in and near the town of Sumrall.
Several county roads were flooded by creeks and streams overrunning their banks.
Creeks and streams overflowed their banks. As a result, numerous streets were flooded in town with water entering a few homes in the community of Petal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269568, 5269569, 5269570, 5269571, 5269572, 5269573, 5269574, 5269576, 5269652, 5269575, 5269579, 5269578, 5269581, 5269637, 5269577, 5269583, 5269580, 5269584, 5269639, 5269582, 5269704, 5269585, 5269640, 5269636, 5269638, 5269641, 5269642, 5269643, 5269644, 5269649, 5269650, 5269651, 5269654, 5269646, 5269647, 5269701, 5269645, 5269653, 5269702, 5269648, and more.